Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 42, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Nov 5, 2023, 1:49 AM MST for 6 counties in Wyoming. It was in force for 15 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 5, 2023, 1:49 AM MST (08:49 UTC)
- Expired
- Nov 5, 2023, 5:00 PM MST
- In force
- 15 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Converse County, WY, Laramie County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 10:12 AM MST | NON-TSTM WND GST 61 | 3 Ese Elk Mountain, WY | Mesonet station WY20 2.5 SE Elk Mountain (WYDOT). |
| Nov 5, 10:51 AM MST | NON-TSTM WND GST 58 | 2 Wnw Buford, WY | Mesonet station WY36 2.4 NW Buford (WYDOT). |
| Nov 5, 11:01 AM MST | NON-TSTM WND GST 59 | 3 N Douglas, WY | ASOS station KDGW Douglas Airport - Dgw. |
| Nov 5, 11:16 AM MST | NON-TSTM WND GST 59 | Vedauwoo, WY | Mesonet station KVDW Vedauwoo (WYDOT). |
| Nov 5, 11:26 AM MST | NON-TSTM WND GST 58 | 3 Nw Elk Mountain, WY | Mesonet station WY19 2.9 NW Elk Mountain (WYDOT). |
| Nov 5, 11:36 AM MST | NON-TSTM WND GST 58 | 5 E Buford, WY | Mesonet station WY29 4.8 E Buford (WYDOT). |
| Nov 5, 11:50 AM MST | NON-TSTM WND GST 61 | 4 W Muddy Gap, WY | SUSTAINED WINDS 34 MPH. |
| Nov 5, 11:56 AM MST | NON-TSTM WND GST 58 | 3 Ese Elk Mountain, WY | Mesonet station WY20 2.5 SE Elk Mountain (WYDOT). |
| Nov 5, 12:16 PM MST | NON-TSTM WND GST 58 | 1 Sse Bordeaux, WY | Mesonet station KBRX 1.4 S Bordeaux (WYDOT). |
| Nov 5, 12:16 PM MST | NON-TSTM WND GST 61 | 3 Nw Elk Mountain, WY | Mesonet station WY19 2.9 NW Elk Mountain (WYDOT). |
| Nov 5, 12:22 PM MST | NON-TSTM WND GST 59 | Vedauwoo, WY | Mesonet station KVDW Vedauwoo (WYDOT). |
| Nov 5, 12:46 PM MST | NON-TSTM WND GST 59 | 3 Ese Elk Mountain, WY | Mesonet station WY20 2.5 SE Elk Mountain (WYDOT). |
| Nov 5, 12:50 PM MST | NON-TSTM WND GST 61 | 4 W Muddy Gap, WY | SUSTAINED WINDS 33 MPH. |
| Nov 5, 1:22 PM MST | NON-TSTM WND GST 62 | 8 S Sibley Peak, WY | Mesonet station WY1 8.4 S Sibley Peak (WYDOT). |
| Nov 5, 1:50 PM MST | NON-TSTM WND GST 59 | 4 W Muddy Gap, WY | SUSTAINED WINDS 32 MPH. |
| Nov 5, 2:56 PM MST | NON-TSTM WND GST 66 | 8 S Sibley Peak, WY | Mesonet station WY1 8.4 S Sibley Peak (WYDOT). |
| Nov 5, 4:50 PM MST | NON-TSTM WND GST 59 | 4 W Muddy Gap, WY | SUSTAINED WINDS 31 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2877 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030 WWUS75 KCYS 050849 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 149 AM MST Sun Nov 5 2023 WYZ110-051700- /O.UPG.KCYS.HW.A.0044.000000T0000Z-231106T0000Z/ /O.NEW.KCYS.HW.W.0042.231105T0849Z-231106T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 149 AM MST Sun Nov 5 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
3 follow-up statements
542 WWUS75 KCYS 050946 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 246 AM MST Sun Nov 5 2023 WYZ104-105-109-115-060000- /O.EXA.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/ Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-Laramie Valley- Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin, Rawlins, Bosler, and Laramie 246 AM MST Sun Nov 5 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West to southwest winds 30 to 40 MPH with gusts 55 to 60 MPH expected. * WHERE...Ferris, Seminoe, and Shirley Mountains, Shirley Basin, Central Carbon County, and Laramie Valley. This includes the cities of Rawlins and Laramie. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ101-102-106-107-060000- /O.EXA.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/ Converse County Lower Elevations-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County- Including the cities of Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Bordeaux, Wheatland, and Guernsey 246 AM MST Sun Nov 5 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West to southwest winds 30 to 40 MPH with gusts 55 to 60 MPH expected. * WHERE...Central Laramie Range, Eastern Platte County, Converse County, and Niobrara County. This includes Bordeaux, Wheatland, Glendo, Douglas, and Lusk. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-060000- /O.CON.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 246 AM MST Sun Nov 5 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
468 WWUS75 KCYS 051751 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1051 AM MST Sun Nov 5 2023 WYZ116-060000- /O.EXA.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 1051 AM MST Sun Nov 5 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts of 55 to 60 MPH expected. * WHERE...South Laramie Range including the Interstate 80 Summit. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ104-105-109-110-115-060000- /O.CON.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/ Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills-Laramie Valley- Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin, Rawlins, Arlington, Elk Mountain, Bosler, and Laramie 1051 AM MST Sun Nov 5 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West to southwest winds 30 to 40 MPH with gusts 55 to 60 MPH expected. * WHERE...Ferris, Seminoe, and Shirley Mountains, Shirley Basin, Central Carbon County, and Laramie Valley. This includes the cities of Rawlins and Laramie. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ101-102-106-107-060000- /O.CON.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/ Converse County Lower Elevations-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County- Including the cities of Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Bordeaux, Wheatland, and Guernsey 1051 AM MST Sun Nov 5 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West to southwest winds 30 to 40 MPH with gusts 55 to 60 MPH expected. * WHERE...Central Laramie Range, Eastern Platte County, Converse County, and Niobrara County. This includes Bordeaux, Wheatland, Glendo, Douglas, and Lusk. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
777 WWUS75 KCYS 052344 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 444 PM MST Sun Nov 5 2023 WYZ104-105-109-110-115-116-060045- /O.EXP.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/ Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills-Laramie Valley- South Laramie Range- Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin, Rawlins, Arlington, Elk Mountain, Bosler, Laramie, Buford, Pumpkin Vine, and Vedauwoo 444 PM MST Sun Nov 5 2023 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Winds have started to subside, therefore the high wind warning will be allowed to expire at 5 PM MDT this afternoon. $$ WYZ101-102-106-107-060045- /O.EXP.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/ Converse County Lower Elevations-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County- Including the cities of Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Bordeaux, Wheatland, and Guernsey 444 PM MST Sun Nov 5 2023 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Winds have started to subside, therefore the high wind warning will be allowed to expire at 5 PM MDT this afternoon. $$ Rubin
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 4, 10:20 PM MDT, 4 hours 29 minutes earlier.
Area forecast discussion, Nov 4, 10:20 PM MDT, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1020 PM MDT Sat Nov 4 2023 .SHORT TERM...(This evening through Monday) Issued at 300 PM MDT Sat Nov 4 2023 KEY MESSAGES: * A marginal high wind event is possible late this evening through Sunday, mainly for the wind prone areas. * A warm and windy day is expected Sunday across the area, leading to near critical fire weather conditions and near-record high temperatures for some areas. Currently, there is hardly a cloud in the sky across the forecast area with comfortable temperatures reaching the upper 50s to 60s. This is associated with a transient ridge moving across the Rockies in the wake of yesterday's weak shortwave trough. Satellite imagery shows moisture streaming into the northwest as the next trough pushes onshore. The overall weather pattern is a very progressive, nearly zonal flow pattern featuring numerous modest shortwaves racing through. The first shortwave ejects eastward late tonight through Sunday, which will help to increase the low-level height/pressure gradient across the area. The MSLP gradient starts to increase late this evening as high pressure strengthens over the central Colorado mountains. Meanwhile, surface pressure will fall over the high plains as a surface cyclone develops in the lee of the Rockies over Montana in advance of the shortwave. Most parameters are fairly borderline for high winds near Arlington and Elk Mountain, but it looks enough of a possibility to warrant a High Wind Watch with this update. Most guidance has stronger winds during the day Sunday when the 700-mb height gradients are strongest, but in-house guidance favors a slightly earlier timing, likely driven by the surface pressure gradient activating gap flow. Therefore, started the Watch at 03z and ran through 00z Monday to capture both windows. Strong winds also appear likely tonight and tomorrow over the central and northern Laramie range, but most guidance shows the surface trough right up against the range. This puts ascending motion over I-25, and may keep the strongest winds west of the highway. Held off on any issuance for Platte County due to this. Most of the area will be breezy to windy Sunday, but widespread high winds don't look likely. Still, westerly downslope winds east of the Laramie range along with strong warm air advection aloft ahead of the approaching shortwave will support a very warm day. 700-mb temperatures climb as high as +5 to +7C. While mountain wave cloud cover may prevent record heat, we will be within a few degrees of daily record highs for most locations. The warm and dry atmosphere will also create some fire weather concerns with near critical conditions likely. While most guidance keeps RH above critical thresholds tomorrow, dewpoints are running a few degrees lower than modeled today in the Laramie Valley. Don't have the confidence for any fire weather headlines at this time, but it may be close. The first shortwave passes to the north later on Sunday, but likely won't bring much, if any, shower activity to our area. Ridging rebounds very quickly as this races off to the east. Thus, looking at another warm day Monday, but likely a few degrees cooler than Sunday. .LONG TERM...(Monday night through Saturday) Issued at 300 PM MDT Sat Nov 4 2023 Relatively quiet long term forecast period as zonal flow turns into a broad upper-level ridge across much of the central CONUS on Tuesday. A few shortwaves traverse through the ridge Tuesday afternoon with enough 500mb cyclonic vorticity advection to get some synoptic lift, especially over the higher terrain. Southwesterly flow at 700mb and the surface further supports upslope flow along the Sierra Madre and Snowy Mountain Ranges. This lift coupled with cold temperatures in the mountains results in light snow showers across the ranges with rain showers possible in the lower elevation of Carbon County on Tuesday. An upper-level trough moves towards the region Wednesday into early Thursday morning. An attendant cold front will pass across the area late Tuesday into early Wednesday morning. Temperatures are expected to drop by 10 to 20 degrees across the region behind this front. The cold front will bring the chance for snow showers across much of southeast Wyoming and rain chances for western Nebraska. These snow showers should come to an end early Thursday morning and will be very light in nature. Little accumulations are expected at this time for the lower elevations. In addition to the light snow chances, winds will be elevated across the region behind the cold front on Wednesday. Craig to Casper height gradients are not favorable for high winds, but gradients remain in the mid-30s with strong downward Omegas across the higher terrain. Elevated winds look likely with this front, but high winds are not anticipated at this time. Behind the upper-level trough, another ridge builds over the region for Friday. Temperatures will warm slightly through the end of the week into the weekend with no precipitation expected at this time. Attention turns to the next system progged to move across the region late in the weekend. Both the ECMWF and GFS are in decent agreement on the passage of a strong upper-level trough that could be the next weather producer for the region. This is still a week out, so details may change but attention should be paid to this system. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1017 PM MDT Sat Nov 4 2023 Zonal flow, west to east, aloft will continue through the period, and continue to strengthen. Expect scattered clouds around 15000 feet AGL. Winds will gust to 38 knots at Rawlins, Laramie and Cheyenne from 15Z to 00Z Sunday. Expect low level wind shear at Laramie from 08Z to 16Z. && .FIRE WEATHER... Issued at 300 PM MDT Sat Nov 4 2023 Near critical fire weather conditions are expected Sunday for much of the area. Gusty winds approaching 35 to 45 MPH for much of the area are anticipated, with minimum RH between 15 and 20%. Can't rule out critical fire weather conditions particularly in the Laramie Valley, but don't have the confidence for a Fire Weather Watch at this time. Wind gusts up to 60 MPH are possible in the north Snowy Range Foothills and portions of the central and northern Laramie range. East of the Laramie range, RH below 15% is more likely but fuels are not critical at this time. Another mild and dry day with elevated to near critical fire weather conditions is likely on Monday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...High Wind Watch through Sunday afternoon for WYZ110. NE...None. && SHORT TERM...MN LONG TERM...AM AVIATION...RUBIN FIRE WEATHER...MN
Hazardous weather outlook, Nov 4, 2:07 PM MDT, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 207 PM MDT Sat Nov 4 2023 NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-107>109- 111>115-118-119-052015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Goshen County-Central Carbon County-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-Central Laramie County-East Laramie County- 207 PM MDT Sat Nov 4 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Elevated fire weather conditions are ongoing in portions of southeast Wyoming. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Near critical fire weather conditions are possible on Sunday. Expect gusty winds across the area with wind gusts up to 45 MPH possible. .Spotter information statement... Spotter activation will not be needed. WYZ103-106-110-116-117-052015- North Laramie Range- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 207 PM MDT Sat Nov 4 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Elevated fire weather conditions are ongoing in portions of southeast Wyoming. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Near critical fire weather conditions are possible on Sunday. Expect gusty winds across the area with wind gusts of 50 to 60 MPH possible. .Spotter information statement... Spotter activation will not be needed.
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.